Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Denver/Boulder, CO

July 15, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 15, 2022, 3:52 PM MDT for Larimer County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 3:52 PM MDT (21:52 UTC)
Expired
Jul 15, 2022, 7:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:59 PM MDTFLASH FLOOD2 E Glen Haven, COCR 43 IMPASSABLE AT MILLER FORK DUE TO WATER ON ROAD.
Jul 15, 5:00 PM MDTFLASH FLOOD6 Ssw Stove Prairie, COTRAILERS SWEPT INTO CREEK ON SHEEP CREEK NEAR CALCITE COURT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WGUS55 KBOU 152152
FFWBOU
COC069-160100-
/O.NEW.KBOU.FF.W.0020.220715T2152Z-220716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
352 PM MDT Fri Jul 15 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 700 PM MDT.

* At 352 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain west of Glen Haven moving into the Miller Fork 
  drainage. Rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area in the next 30 to 60 minutes. Flash flooding is 
  expected to begin shortly, with the main threat in the Miller Fork 
  drainage and the Retreat subdivision near Glen Haven.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County

This includes the following additional locations...
	Crystal Mountain, The Retreat and Storm Mountain.

This includes the following streams and drainages...
  Pennock Creek, Sheep Creek, Grouse Creek, Eld Creek, Black Creek, 
  North Fork Big Thompson River, Cedar Creek, Buckhorn Creek, Miller 
  Fork and North Fork Fish Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4054 10551 4057 10545 4053 10534 4046 10537
      4043 10539 4046 10543 4047 10553

FLASH FLOOD...RADAR INDICATED

$$

Gimmestad
1 follow-up statement
781 
WGUS75 KBOU 152313
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
513 PM MDT Fri Jul 15 2022

COC069-160100-
/O.CON.KBOU.FF.W.0020.000000T0000Z-220716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
513 PM MDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR CENTRAL LARIMER COUNTY...

At 513 PM MDT, emergency management reported flash flooding in the 
Miller Fork and Crystal Mountain areas east and northeast of Glen 
Haven. County Road 43 was impassable east of Glen Haven. Between 0.5 
and 2 inches of rain fell in this area in less than an hour.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County

This includes the following additional locations...
	Crystal Mountain, The Retreat and Storm Mountain.

This includes the following streams and drainages...
Pennock Creek, Sheep Creek, Grouse Creek, Eld Creek, Black Creek, 
North Fork Big Thompson River, Cedar Creek, Buckhorn Creek, Miller 
Fork and North Fork Fish Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4054 10551 4057 10545 4053 10534 4046 10537
      4043 10539 4046 10543 4047 10553

FLASH FLOOD...OBSERVED

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:04 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 15, 3:04 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Fri Jul 15 2022

.SHORT TERM...(This afternoon through Saturday)
Issued at 300 PM MDT Fri Jul 15 2022

Scattered showers and thunderstorms continue to develop over the
mountains moving northeastward into the foothills. Expect this
activity to continue, eventually spreading onto the plains late
afternoon/early evening. There is potential for another round of
showers and weak storms over the north and middle parks overnight;
however, there isn't strong agreement among HREF members on the
coverage and timing. A front moves through overnight with
synoptic descent working in behind it.

Ridge stays aloft tomorrow with the previous shortwave trough
exiting to the east. Subsident flow in place will effectively lower
PW values throughout the day. The main challenge will be cloud cover
tomorrow morning and how quickly it will clear into the afternoon.
Slower clearing may hinder highs and limit overall instability.
Given a sufficient window of clearing, can expect scattered
showers and a few thunderstorms tomorrow afternoon; however, lower
in coverage than yesterday. The high terrain and areas south of
I-70 will be favorable given better instability. Temperatures will
overall be "cooler" with slightly cooler temperatures aloft post-
front and light northerly winds. Highs may still reach the low 90s
for much of the lower elevations given optimal clearing.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 PM MDT Fri Jul 15 2022

...HOT WEATHER CONTINUES...BUT ON THE EDGE OF MONSOONAL MOISTURE
FOR A LITTLE RELIEF SOME DAYS NEXT WEEK...

For Saturday night, the scattered storms that are able to develop
during the daylight hours Saturday will continue to shift to the
southeast and gradually come to an end in the evening hours. Most
of those in the evening should be confined to the Palmer Divide/
Park County and points southward as dry air and subsidence
continue to build in from the north.

Sunday will be hotter again as the ridge centered near the Four
Corners amplifies and the entire column warms. We'll also be drier
with little if any storm coverage for our forecast area, perhaps
just isolated late day activity in the mountains with little if
any CAPE to be found. Given the drying and warming, look for high
temperatures to rebound into the upper 90s across the plains and
I-25 Corridor, with 70s and 80s mountains, and a few lower 90s in
the lower foothills.

Monday is still on track to be the hottest day of the upcoming
week. A fast moving shortwave tracking across the Northern Rockies
will flatten the ridge slightly, resulting in more of a zonal flow
aiding downslope component. 700 mb temperatures will warm to
20-21C, and combined with the downslope and lee troughing we'll
likely hit 100+ across all of the plains and I-25 Urban Corridor.
Agree with the previous forecaster and existing forecasts that
these types of events usually end up on the hotter end of
guidance, so 102-103 would be possible for Denver. That said, a
limiting factor by late in the day is that a mid level moisture
plume is picked up and stretched across the forecast area, which
will likely bring in some afternoon high based cloudiness and
convection. Whatever the case, record heat is likely, which would
likely lead to the issuance of a Heat Advisory for Monday.

With the strength of the Northern Rockies/Northern Plains short
wave, a cold front will be able to push into northeast Colorado by
Tuesday. Depending on the timing, it could still be quite hot but
at least some cooling should occur Tuesday into Wednesday.
However, we still expect high temperatures into the 90s across the
plains, and a continuation of above normal temperatures. We'll
also likely be on the edge of the monsoonal moisture plume, with
better coverage of showers and storms in the mountains and points
to our south, while the northern border area/northeast plains
will likely stay drier. This weather pattern/similar daily
scenarios should stay in place through at least Thursday, and then
toward Friday or next weekend there are ensemble signs that a
better monsoonal moisture plume may arrive.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1201 PM MDT Fri Jul 15 2022

VFR conditions expected for the TAF period. BKN high cloud decks
develop this afternoon as moisture increases over the region.
Showers and thunderstorms are possible this afternoon, likely in
the 22-02Z timeframe. Heavy rain and variable wind gusts up to 40
kts are possible from any stronger storms . Winds return to light
drainage after 06Z. Saturday will be drier with upper level clouds
persisting. Light northerly component winds for the afternoon.
There is chance for a shower or thunderstorm in the afternoon;
however, chances are sufficiently lower than yesterday.

&&

.HYDROLOGY...
Issued at 300 PM MDT Fri Jul 15 2022

A moist airmass will lead to widespread coverage of storms today.
Storms form early this afternoon over the higher terrain. Due to
slow storm movement and heavy rainfall, an inch of rain will be
possible in less than 30 minutes with the stronger storms. This
will result in an elevated risk of flash flooding and debris
flows over the burn areas. Locally heavy rain and minor flooding
threat will even be possible on the eastern plains due to the slow
movement and storms taking advantage of an increasing
southeasterly low level jet. That would give some organization and
threat of up to 2 inches or more of rain from isolated
stronger/training storm this evening.

There will be a limited/low threat of flash flooding over the
burn areas Saturday. There is a chance for scattered showers and
thunderstorms in the afternoon; however, lower precipitable water
values and marginal instability will keep coverage less than
Friday.

Dry conditions should prevail Sunday with no flash flood threat.
There may be a limited threat of storms starting again Monday, but
it does not appear that any significant threat will develop through
at least next Thursday given limited amounts of atmospheric
moisture and instability.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ030-032>035.

&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Mensch/Barjenbruch
Hazardous weather outlook, Jul 15, 11:03 AM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Fri Jul 15 2022

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Fri Jul 15 2022

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM THIS EVENING FOR THE
EAST TROUBLESOME, CAMERON PEAK, WILLIAMS FORK, CALWOOD, AND MULLEN
BURN AREAS..

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening, some of which will produce locally heavy
rainfall. As a result, there is an elevated risk of flash flooding
in and near the recent burn areas as well as a Flash Flood Watch
for the burn areas from 11 AM to 9 PM. As storms move east onto
the plains, they will remain capable of producing heavy rain and
could produce localized flooding. A few stronger storms may
produce gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

While the entire period looks warm with above normal temperatures,
Sunday and Monday will be the hottest days with highs near or
above 100 degrees across the plains. The heat risk on Monday will
be elevated so a Heat Advisory may be needed. The burn area flash
flood risk will be minimal by Sunday, but may increase a little again
next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However, any
heavy rainfall or flooding reports will be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:56 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Jul 15, 5:37 PM MDTFlash Flood WarningBOULarimer2 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.